Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Wilmington, OH

July 7, 2003Darke County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 7, 2003, 4:43 AM EDT for Darke County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2003, 4:43 AM EDT (08:43 UTC)
Expired
Jul 7, 2003, 7:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Darke County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 070843
FFWILN
OHC037-071145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
443 AM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DARKE COUNTY IN OHIO...

* UNTIL 745 AM EDT...

* WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 
WITH TORRENTIAL RAIN MOVING INTO THE WESTERN PART OF THE COUNTY.  
THESE STORMS WILL TRACK ACROSS THE COUNTY THROUGH 630 AM...WITH ONE 
TO TWO INCHES EXPECTED.  THE ADDITIONAL RAINFALL WILL AGGRAVATE 
EXISTING FLOODING PROBLEMS FROM EARLIER RAINS.

* SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE...
  GREENVILLE CREEK...
  STILLWATER RIVER...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  ANSONIA...
  ARCANUM...
  GREENVILLE...
  UNION CITY...
  VERSAILLES...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. STAY TUNED TO 
WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS OR WARNINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:15 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 2:15 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 AM EDT MON JUL 7 2003

KILN SHOWING LEWP MOVING THROUGH FA AT THE MOMENT WITH KIWX SHOWING
ADDITIONAL DEVELOPMENT OVER NORTHERN INDIANA.  LAST FEW IMAGES
INDICATES OUTFLOW BEGINING TO OUTRUN THE LINE.  IR IMAGERY INDICATES
CLOUD TOPS WARMING OVER FA WITH A COOLING TREND OVER NORHTERN
INDIANA.

MAY HAVE TO EXTEND FLOOD WATCH OVER WEST CENTRAL OHIO AS DEVELOPMENT
OVER NORHTERN INDIANA DRIFTS TO THE EAST.  WILL MAKE AN AUDIBLE BY 7
AM.

FORECAST WILL NOT CHANGE MUCH AS SOME CLEARING WILL TAKE PLACE TODAY
TO ALLOW ATMOSPHER TO BECOME MODERATLY UNSTABLE.  LEFT OVER
BOUNDARYS WILL PROVIDE THE FOCUS.  HOWEVER THE BEST FORCING APPEARS
TO HOLD OFF UNTIL OVERNIGHT.  SAME SCENARIO FOR TUESDAY INTO TUESDAY
NIGHT.  EXCEPT, THERE APPEARS TO BE BETTER FORCING.

MAV TEMPS LOOK REASONABLE.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO...SEVERE
THUNDERSTORM WATCH UNTIL 3 AM EDT FOR PORTIONS OF SOUTHWEST/WEST
CENTRAL OHIO AND THE MIAMI VALLEY.
IN...SEVERE THUNDERSTORM WATCH UNTIL 2 AM EST FROM RIPLEY AND
DEARBORN COUNTIES NORTH.
KY...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT FOR
BOONE/CAMPBELL/KENTON COUNTIES.

TIPTON
Hazardous weather outlook, Jul 6, 4:53 AM EDT, 23 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 7, 1:11 AM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
111 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 AM    ROSSBURG                  OH   FLOOD
07/07/03   DARKE                          5-6 INCHES OF WATER ON SR
                                          118 AND HIGH WATER ON ROADS
                                          IN TOWN REPORTED BY TRAINED
                                          SPOTTER.

 PM

RLG
Local storm report, Jul 7, 1:16 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
116 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 AM    ANNA                      OH   FLOOD
07/07/03   SHELBY                         HIGH WATER ON ROADS

RLG
Local storm report, Jul 7, 1:22 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
122 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    1 N GREENVILLE            OH   WIND DAMAGE
07/07/03   DARKE                          SEVERAL LARGE TREES DOWN

RLG
Local storm report, Jul 7, 2:07 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
207 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 AM    BELLEFONTAINE             OHIO   FLASH FLOOD
07/07/03   LOGAN                          HIGH WATER ON ROADS

RLG
Local storm report, Jul 7, 2:26 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
226 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 AM    CAMBRIDGE CITY            IN   FLOOD
07/07/03   WAYNE                          HIGH WATER ON ROADS
                                          REPORTED BY LAW
                                          ENFORCEMENT.

RLG
Special weather statement, Jul 7, 2:58 AM EDT, 1 hour 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>044-051-
060-061-070-071-077-078-070715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 AM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OHIO VALLEY
REGION OVERNIGHT.  HOWEVER...THE SEVERE WEATHER THREAT HAS DIMINISHED
ACROSS THE AREA.  THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE.

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:03 PM EDTSevere Thunderstorm WarningILNPreble27 min
Jul 6, 11:31 PM EDTFlash Flood WarningILNMercer6 hr
Jul 7, 12:07 AM EDTFlash Flood WarningILNAuglaize3 hr
Jul 7, 12:30 AM EDTSevere Thunderstorm WarningILNDarke45 min
Jul 7, 1:18 AM EDTSevere Thunderstorm WarningILNMiami42 min
Jul 7, 1:38 AM EDTFlash Flood WarningILNLogan2 hr
Jul 7, 1:47 AM EDTSevere Thunderstorm WarningILNGreene43 min
Jul 7, 3:58 AM EDTFlash Flood WarningILNAuglaize3 hr
Jul 7, 5:22 AM EDTFlash Flood WarningILNMercer4 hr
Jul 7, 1:02 PM EDTFlash Flood WarningILNMercer118 min
Jul 7, 2:08 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer52 min
Jul 7, 2:15 PM EDTSevere Thunderstorm WarningILNHardin, Logan, Shelby60 min
Jul 7, 3:43 PM EDTSevere Thunderstorm WarningILNFranklin47 min
Jul 7, 3:48 PM EDTSevere Thunderstorm WarningILNDelaware, Licking42 min
Jul 7, 3:59 PM EDTSevere Thunderstorm WarningILNFairfield46 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.